Iowa, 2023

Hail and Damaging Winds in Iowa, June 4, 2023

June 4, 2023 · NWS DVN · 6 events in 4 counties and zones

Early afternoon thunderstorms moved from east to west over locations near the Mississippi River and westward. While these were intense storms, reports of large hail were less than one inch in diameter in Iowa, but a few storms did produce damaging downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Early afternoon thunderstorms moved from east to west over locations near the Mississippi River and westward. While these were intense storms, reports of large hail were less than one inch in diameter in Iowa, but a few storms did produce damaging downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 4, 12:51 PM CST, 29 minutes earlier.

Area forecast discussion, Jun 4, 12:51 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
151 PM CDT Sun Jun 4 2023

.SHORT TERM...(This evening through Monday)
Issued at 150 PM CDT Sun Jun 4 2023

Through sunset isolated to scattered showers and thunderstorms are
possible west of the Mississippi. Locally heavy rain will be
possible due to the slow movement of the storms. Small hail and
gusty winds are possible with the stronger storms. After sunset and
continuing through Monday, dry conditions will be seen across the
area. Very warm conditions will be seen on Monday with afternoon
humidity levels dropping into the 20 to 30 percent range.

.LONG TERM...(Monday night through Sunday)
Issued at 150 PM CDT Sun Jun 4 2023

Temperatures will cool down from a back door cold front for much of
the work week before warming up again next weekend. The prospects
for rain with do not appear very good with the initial cold front.

Monday night through Wednesday
Assessment...medium to high confidence on cooler temperatures
occurring. Low confidence on rain chances

The model consensus brings slight chance to chance pops to the area
late Monday night through Wednesday as the back door cold front
moves through the area.

The model consensus appears to be biased toward the wetter
GFS/GEFS/CMC/CMCE solutions. The ECMWF/EPS are drier. Given the
continuing drying out of the soil moisture, we 'may' be close to
reaching the point of developing a negative feedback with regards to
the dry ground and potential for precipitation.

The overall big picture would also point to limited moisture
associated with the front which 'may' not justify the chance pops.

For now will keep the slight chance to chance pops during this time
frame but I would not be surprised if areal cover of rain during the
cold front passage is isolated.

Wednesday night through Friday
Assessment...high confidence on dry conditions with slightly cooler
temperatures

The model consensus has dry conditions across the area with high
pressure over the Great Lakes. Temperatures should be near normal.

Friday night through Sunday
Assessment...Medium confidence on another cold front passage. Low
to medium confidence on rain chances

The model consensus has slight chance to chance pops late Friday
night, chance pops Saturday/Saturday night then slight chance to
chance pops on Sunday.

The global models push another cold front through the area in the
Saturday night/Sunday time frame. The question is what will be the
areal coverage of any rain.

The deterministic ECMWF is drier but does suggest the better chance
for any rain would be tied directly with the cold front passage
Saturday night into Sunday morning. Interestingly the EPS has rain
chances for more of the Friday night through Sunday time frame.

The GFS/CMC along with their respective GEFS/CMCE runs are more
moist and prolific with rain production.

Given return flow from the Gulf is cut off, any moisture will be
more likely associated with the front. So while there is a risk of
rain next weekend, the potential is there for many hours of dry
weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1228 PM CDT Sun Jun 4 2023

VFR conditions will be seen through 00z/06 as a weak cool front
approaches from the Great Lakes. Through 02z/05 isolated SHRA/TSRA
are possible west of the Mississippi. No SHRA/TSRA were included
in the 18z/04 TAFs as the probability of a TSRA impacting a TAF
site is around 10 percent. IF a TSRA impacts a TAF site a brief
period of MVFR/IFR conditions are possible.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Jun 4, 2:24 AM CST, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
324 AM CDT Sun Jun 4 2023

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-050830-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
324 AM CDT Sun Jun 4 2023

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

This afternoon, isolated thunderstorms are possible mainly in
eastern Iowa and northeast Missouri. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Tuesday, isolated thunderstorms are possible but severe weather is
not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

Haase

In the hours before

Special weather statement, Jun 4, 12:38 PM CST, 42 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
138 PM CDT Sun Jun 4 2023

IAZ067-078-ILZ015-024-041915-
Mercer IL-Rock Island IL-Muscatine IA-Louisa IA-
138 PM CDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of southwestern Rock
Island, northwestern Mercer, east central Louisa and south central
Muscatine Counties through 215 PM CDT...

At 138 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eliza, or 9 miles southeast of Muscatine, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Rock
Island, northwestern Mercer, east central Louisa and south central
Muscatine Counties, including the following locations... Petersville
and Flaming Prairie Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4128 9114 4133 9112 4137 9110 4137 9106
      4136 9088 4117 9091 4117 9108 4121 9112
      4124 9113
TIME...MOT...LOC 1838Z 102DEG 8KT 4129 9100

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gibbs
Special weather statement, Jun 4, 12:52 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
152 PM CDT Sun Jun 4 2023

IAZ089-ILZ025-041930-
Henderson IL-Des Moines IA-
152 PM CDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of central Henderson
and southeastern Des Moines Counties through 230 PM CDT...

At 152 PM CDT, Doppler radar was tracking a strong thunderstorm over
Biggsville, or 7 miles south of Oquawka, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Gladstone around 205 PM CDT.

Other locations in the path of this storm include Burlington and Gulf
Port.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4077 9109 4081 9110 4091 9100 4092 9097
      4088 9081 4076 9082
TIME...MOT...LOC 1852Z 091DEG 11KT 4083 9091

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gibbs
Special weather statement, Jun 4, 1:04 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
204 PM CDT Sun Jun 4 2023

IAZ078-041930-
Louisa IA-
204 PM CDT Sun Jun 4 2023

...A strong thunderstorm will impact portions of Louisa
County through 230 PM CDT...

At 204 PM CDT, Doppler radar was tracking a strong thunderstorm near
Grandview, or near Wapello, moving west at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Grandview, Wapello and Letts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4134 9126 4133 9125 4133 9107 4130 9107
      4130 9109 4125 9111 4124 9111 4121 9107
      4117 9104 4113 9130 4134 9134
TIME...MOT...LOC 1904Z 077DEG 10KT 4125 9111

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gibbs
Local storm report, Jun 4, 1:16 PM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
216 PM CDT Sun Jun 4 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0216 PM     Hail             1 SE Grandview          41.26N 91.17W
06/04/2023  E0.50 inch       Louisa             IA   Trained Spotter

&&

ARG

The radar

The Quad Cities radar (KDVN), 100 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

3 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Des Moines

When
June 4, 1:20 PM CST
Where
Des Moines County, 0.52 mi E of West Burlington
Measured
0.75 in hail
Reported by
Public
Coordinates
40.820, -91.140

This report was received through Mping.

Hail, Henry

When
June 4, 1:53 PM CST
Where
Henry County, 4.18 mi S of Mt Union
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.010, -91.390

Thunderstorm Wind, Henry

When
June 4, 1:53 PM CST
Where
Henry County, 4.18 mi S of Mt Union
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -91.390

A trained spotter estimated 60 mph winds.

Thunderstorm Wind, Henry

When
June 4, 1:53 PM CST
Where
Henry County, 4.18 mi S of Mt Union
Measured
58 kt (67 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.010, -91.390

Large tree branches blown down and several shingles blown off home.

Thunderstorm Wind, Benton

When
June 4, 3:01 PM CST
Where
Benton County, 0.86 mi NE of Watkins
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
41.890, -91.990

A metal chimney was blown off a house, a mailbox damaged, and several large tree branches were blown down.

Hail, Johnson

When
June 4, 3:34 PM CST
Where
Johnson County, 0.86 mi SW of Coralville Resv
Measured
0.88 in hail
Reported by
Social Media
Coordinates
41.760, -91.560

This public report was received through social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100348, 1100349, 1100358, 1100359, 1100360, 1100350.